Journal Logo

Quick Consult

Quick Consult

Symptoms: Side Effects After Drug Administration

Eutermoser, Morgan MD

Author Information
doi: 10.1097/01.EEM.0000508286.83138.4e
    Figure
    Figure
    Figure
    Figure

    A 27-year-old woman presented to the emergency department for an allergic reaction to metronidazole. She had been seen in the ED two days earlier, and was diagnosed with Trichomonas. She described a prior “allergic reaction” to metronidazole during that visit, and said she was told she could not take this drug again.

    The physician consulted the pharmacy, which reported that metronidazole was the only medication available to treat Trichomonas. The patient was then admitted to the ICU for medication desensitization. She was given metronidazole in a supervised environment, and she was discharged home after an overnight observation period that resulted in anxiety and one lesion that developed in the same spot as her prior reaction.

    She returned to the emergency department four hours after hospital discharge for a “worsening rash.” She was anxious on arrival and in slight respiratory distress secondary to anxiety, but she had no wheezing, stridor, or airway edema or compromise. A rash was present that consisted of two mildly pruritic lesions (arm, ankle) that progressed to six lesions while in the emergency department. One of the new lesions that developed in the ED was intraoral.

    Find the diagnosis and case discussion on the next page.

    Diagnosis: Fixed Drug Eruption

    Dermatology evaluated this patient in the emergency department and diagnosed her with fixed drug eruption (FDE).

    Emergency physicians are responsible for evaluating and treating multiple “rash” complaints each shift, making up approximately five to eight percent of the patients we encounter. (West J Emerg Med 2011;12[4]:551.) FDE is an adverse drug eruption that initially appears as one erythematous patch that will recur at the exact same site if repeat drug exposure occurs.

    After the first exposure, more lesions can occur at different sites, typically, oral, genitalia, and extremity ones. The lesions are initially erythematous patches that resolve into hyperpigmented patches with a central violent hue. Rarely, lesions evolve into bullous lesions in severe cases. Some of the common drugs that have been associated with FDE are tetracycline, sulfasalazine, barbiturate, salicylate, and as in this case, metronidazole. Lesions typically appear 30 minutes to eight hours after drug administration.

    Given the bullous nature that can occur, as well as mucus membrane involvement, FDE has been confused with Stevens-Johnson syndrome and toxic epidermal necrolysis.

    EPs should be familiar with the appropriate treatment and prevention of FDE. Unlike urticarial secondary to allergic reactions, FDEs are not mediated via Ig-E but are a CD8-driven immune reaction. (Curr Allergy Asthma Rep 2009;9[1]:71.) Isolated skin lesions are treated with topical steroids. Antibiotic ointment is added to the regimen if the lesions are bullous. Recognition of FDE may be difficult to determine immediately without prior history of specific drug exposure, and skin testing has been proposed as an option to evaluate for the offending drug rather than oral provocation testing if there is concern for this type of cutaneous reaction. (Am J Clin Dermatol 2000;1[5]:277.)

    This case highlights the importance of appropriately diagnosing and recognizing adverse skin reactions versus allergic reactions in the emergency department. Unfortunately, this patient's reaction was thought to be an allergic reaction, but visual diagnosis and history revealed her reaction was a fixed drug eruption.

    This patient was seen three days later by dermatology. All lesions were improving, and her respiratory distress due to anxiety from recurrent lesions after her ICU stay had resolved. She was seen by her gynecologist five days later, and her repeat Trichomonas culture was negative. She was counseled on appropriate preventive measures because of her risk for repeat and possibly worsening eruption. Desensitization protocols are not indicated or recommended for patients with a history of FDE.

    Share this article on Twitter and Facebook.

    Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

    Comments? Write to us at emn@lww.com.

    Wolters Kluwer Health, Inc. All rights reserved.